Thyroid Cancer / Nodules & Hyperthyroidism Expert Forum
Hyper - what is a normal heart rate??
About This Forum:

Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Hyper - what is a normal heart rate??

Hi. I have Graves and am just wondering how many beats per minute I should be ( I never paid attention to it before). My resting pulse rate is always between 90 and 105. (in bed at night. ) When I go for a brisk 20 min walk it is between 150 and 170.
I am a 25 yr old normal weight female.
Also - I hear my heart beat pounding in my ears all day - It's loud and irritating. Is this normal???
Related Discussions
97953_tn?1193367871
Graves disease causes hyperthyroidism and this increases the stimulation to the heart.  A normal resting pulse for a young healthy person is about 70 or so.  Seems that the exercise induced pulse is a little high presuming that you are not de-conditioned (ie, don't exercise much).  In these cases, adding a beta-blocker (propanolol or atenolol or toprol) is helpful to lower the heart rate while the thyroid is being treated.

Hearing the heart beat in your ear is common with graves and this too is improved with beta-blocker treatment.  If you are already on beta-blockers, you should talk to your doctor about increasing the dose.
8 Comments
Blank
Avatar_n_tn
Hi Ar,  For curiosity, I looked up side effects of Florinef because saw it mentioned in many of these articles I have been listing and though maybe it was an answer/alternative to corticosteroids. It listed the same possible side effects as Pednisone etc..., hypertension, severe mood swings and it even said it can cause onset-diabetes.
I feel like people on it and the corticosteroids, for full blown adrenal insufficiency, probably get passed by for these side effects because of how badly their bodies need these hormones replaced.
My latest Endo. told me there was no treatment for an underactive HPA Axis and the articles say pretty much the same thing. There are vitamin/mineral suppliments specific to adrenal funtion, in fact some are called "adrenal support" but don't have any adrenal gladulars, licorice or steroids of any kind. I'm wondering if these might be the only non-dangerous treatment available.
Recently I went from 150 to 180mg on my Armour. As usual, the dose change made me feel bad for a couple days but I'm actrually now seeing some of the best improvement since starting treatment nearly three years ago. I do still have the O.I. and spells of the fatigue/joint aches but they are further between. I also wonder if some people need to strike a really close balance on thyroid hormone, for adrenals to also work correctly. The thyroid runs everything. Some sites state that mangnesium, selenium and other minerals being low, can affect adrenal function. A hair-mineral analysis I had done, showed my magnesium to be borderline low. (just some thoughts).
Blank
Avatar_f_tn
Hi JimLow,

As always, thanks for your great research skills. I read about florinef side-effects and found out that it was usually very well tolerated and listed headaches as possible side effects. In my case, I'm on a very low dosis, hopefully temp. Does these articles mention relationship b/t dosis and side-effects? could you email me or post here those articles. I'm also interested in the natural solution. I'll show it ot my endo as I guess it doesn't hurt to try. I agree with you, maybe the HPA-axis function is related with how well controlled our thyroids are. But, as we mentioned, we need to continue searching for an answer.

Thanks again for your help, support and wonderful research!!
Blank
Avatar_n_tn
Hi Ar, The way I found sites about side effects was by using google.com and putting in "side effects Florinef". When you do this, click on article at top page by "home.intecom.com" and look under the heading "side effects and special precautions". Other articles on that same google page, say same thing. I did however find a site saying side effects are not usually a problem at low doses and they did only mention headache and a few other things as the most common. Some of these did also mention long-term-use was also more risky.
The things mentioned at the above article are (skipped most of them); "cushinoid changes such as facial rounding, buffaloe hump or other signs of fat deposit, weakness, wasting of skeletal muscle, osteoporosis, fratures, peptic ulcers, activation of latent diabetes or aggrivation of existing diabetes, headache, mental disturbances, cataracts, hallucinations etc.."
I hope I am not in any way discouraging you because I'm considering seriously asking my Doc about low dose of this too. I guess I'm just disappointed that so many things have so much risk for side effects. You may do well and never have any of these! Keep us posted if the improvement you are already experiencing continues. I hope it does and have confidence it will!
Blank
Avatar_f_tn
Thanks JimLow, will do. I'm actually feeling better. "Dizzy spells" are farther apart and extremely mild. The same goes with tingling/numbness. Nothing like I was experiencing before. SO I think it has helped. My endo put me on it for a month, then she'll evaluate to see if I can get off the drug as she has the feeling I'll recover a 100% (I hope so). She thinks that my hpa-axis somehow got screwed with the prednisone and I just need time to heal. However, to rule  out any possible previous condition they've done all this battery of tests, as I had some symptoms before taking the prednisone, not as bad though, something I could live with. So far, I haven't experienced any side-effects and I've been on it for 2 weeks now. I did read that it takes 7 days to make full effect. Also, the dosis is so low (minimun is 0.1 and I'm getting half of that)that I guess I shouldn't get any problems (I hope). Hope this helps. Take care
Blank
Avatar_f_tn
Hi Nomes,

I was actualy wondering how you're doing. Did you get to see another Dr? were you able to get your labs copies?

One of the symptoms of hyperthyroidsm is increased heart rate. Normal (resting) heart rate is between 60-80. You shouldn't be going out for a brisk 20 min walk until your thyroid is under control as it puts more pressure on your heart. Your resting heart rate at 95-105 is high but not extremely bad. For example, my resting HR when I was dx was 126! don't even know how much it was it when moving around, but my Dr at the moment told me not to excercise until the thyroid was under control. Actualy they put me on beta-blockers to decrease the heart rate while that happened and took me off as soon as my thyroid was better. Hope this helps, that you feel better soon and pls keep us posted.
Blank
Avatar_n_tn
Hello! Thanks for caring.
YES I saw a specialist today. He was very thorough. He has ordered more in-depth tests, an ultrasound and prescribed me some beta-blockers. He will see me through until I am better (hopefully soon.) When my tests are back, he will discuss different dosages etc.
Hopefully these beta-blockers will be good!
Blank
Avatar_f_tn
Great!!!!

I'm glad you were able to see an specialist!!!

Please keep us posted! hopefully you'll start your road to full recovery soon and how you feel today will be part of the past.

Take care
Blank
Avatar_n_tn
A related discussion, Excess thyroid taken, lung disease, high heart rate was started.
Blank
Continue discussion Blank
This Forum's Experts
97953_tn?1193367871
Mark Lupo, M.D.Blank
Thyroid & Endocrine Center of Florida
Sarasota, FL
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank